Mathematicians’ Continuing Fascination with Cakes

If you had to choose one of the many papers written by mathematicians about cakes, and you had to choose that one at random, you might choose this one:

Better Ways to Cut a Cake,” Steven J. Brams, Michael A. Jones and Christian Klamler, Notices of the American Mathematical Society, December 2006, vol. 53, no. 11, pp. 1314-21. (Thanks to Penny Grace for bringing this to our attention.) The authors explain:

“In this paper we show how mathematics can illuminate the study of cake-cutting in ways that have practical implications. Specifically, we analyze cake-cutting algorithms that use a minimal number of cuts (n – 1 if there are n people), where a cake is a metaphor for a heterogeneous, divisible good, whose parts may be valued differently by different people.”